Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 50, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2015, 12:27 AM CDT for Lamar County, Marion County, Alabama. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2015, 12:27 AM CDT (05:27 UTC)
- Expired
- Apr 20, 2015, 1:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 12:37 AM CDT | TSTM WND DMG | Shottsville, AL | SEVERAL TREES WERE BLOWN DOWN. |
| Apr 20, 12:55 AM CDT | HAIL 0.5 | 6 E Vernon, AL | DIME SIZE HAIL IN CROSSVILLE. |
| Apr 20, 1:09 AM CDT | HAIL 0.5 | Vernon, AL | DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
961
WUUS54 KBMX 200527
SVRBMX
ALC075-093-200615-
/O.NEW.KBMX.SV.W.0050.150420T0527Z-150420T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 AM CDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
NORTHWESTERN MARION COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 115 AM CDT
* AT 1227 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AMORY TO 11 MILES NORTHWEST OF BEDFORD TO NEAR
ABERDEEN TO NEAR COLUMBUS AFB...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT... EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...VERNON...SULLIGENT...DETROIT...BEAVERTON...LAMAR COUNTY
AIRPORT...CREWS...BEDFORD...WESTON...LAMAR COUNTY PUBLIC LAKE...
HIGHTOGY...BYRD...SHOTTSVILLE...HENSON SPRINGS...MELBORNE...PINE
SPRINGS...STAR AND BEXAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3432 8818 3432 8799 3399 8801 3360 8799
3353 8827
TIME...MOT...LOC 0527Z 239DEG 38KT 3400 8846 3388 8838 3376 8850 3358
8840
HAIL...1.00IN
WIND...60MPH
$$
753 follow-up statements
714
WWUS54 KBMX 200533
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 AM CDT MON APR 20 2015
ALC075-093-200615-
/O.CON.KBMX.SV.W.0050.000000T0000Z-150420T0615Z/
LAMAR AL-MARION AL-
1233 AM CDT MON APR 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR LAMAR AND NORTHWESTERN MARION COUNTIES...
AT 1232 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR AMORY TO 10 MILES NORTHWEST OF BEDFORD TO 6 MILES
SOUTHEAST OF ABERDEEN TO NEAR STEENS...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 TO 70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT COLUMBUS MISSISSIPPI...A 60 MPH WIND
GUSTS WAS REPORTED.
IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...VERNON...SULLIGENT...DETROIT...BEAVERTON...LAMAR COUNTY
AIRPORT...CREWS...BEDFORD...WESTON...LAMAR COUNTY PUBLIC LAKE...
HIGHTOGY...BYRD...SHOTTSVILLE...HENSON SPRINGS...MELBORNE...PINE
SPRINGS...STAR AND BEXAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3432 8818 3432 8799 3399 8801 3360 8799
3353 8827
TIME...MOT...LOC 0532Z 239DEG 38KT 3402 8843 3390 8835 3378 8847 3360
8837
HAIL...1.00IN
WIND...60MPH
$$
75929 WWUS54 KBMX 200544 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1244 AM CDT MON APR 20 2015 ALC075-093-200615- /O.CON.KBMX.SV.W.0050.000000T0000Z-150420T0615Z/ LAMAR AL-MARION AL- 1244 AM CDT MON APR 20 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR LAMAR AND NORTHWESTERN MARION COUNTIES... AT 1243 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR DETROIT TO NEAR SULLIGENT TO 7 MILES SOUTHWEST OF VERNON...MOVING NORTHEAST AT 50 MPH. HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. AT THE MISSISSIPPI STATE LINE...WINDS OF 60 MPH AND HAIL LARGER THAN QUARTERS WERE REPORTED. IMPACT... EXPECT TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...ROOFS AND OUTBUILDINGS. LOCATIONS IMPACTED INCLUDE... HAMILTON...VERNON...SULLIGENT...DETROIT...BEAVERTON...LAMAR COUNTY AIRPORT...CREWS...BEDFORD...WESTON...GATTMAN...LAMAR COUNTY PUBLIC LAKE...HIGHTOGY...BYRD...SHOTTSVILLE...HENSON SPRINGS...PINE SPRINGS...STAR...BEXAR AND RANKIN FITE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3366 8799 3357 8827 3432 8818 3432 8799 TIME...MOT...LOC 0543Z 241DEG 43KT 3407 8818 3390 8817 3367 8819 HAIL...1.00IN WIND...70MPH $$ 75
515 WWUS54 KBMX 200603 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 103 AM CDT MON APR 20 2015 ALC093-200612- /O.CAN.KBMX.SV.W.0050.000000T0000Z-150420T0615Z/ MARION AL- 103 AM CDT MON APR 20 2015 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY IS CANCELLED... THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 3388 8823 3394 8799 3366 8799 3357 8827 TIME...MOT...LOC 0602Z 249DEG 27KT 3387 8800 3368 8834 $$ ALC075-200615- /O.CON.KBMX.SV.W.0050.000000T0000Z-150420T0615Z/ LAMAR AL- 103 AM CDT MON APR 20 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR CENTRAL LAMAR COUNTY... AT 102 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR BEAVERTON TO CALEDONIA...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...MINOR TREE DAMAGE CAN BE EXPECTED. LOCATIONS IMPACTED INCLUDE... VERNON...SULLIGENT...BEAVERTON...LAMAR COUNTY AIRPORT...CREWS... BEDFORD...LAMAR COUNTY PUBLIC LAKE...STAR AND HIGHTOGY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3388 8823 3394 8799 3366 8799 3357 8827 TIME...MOT...LOC 0602Z 249DEG 27KT 3387 8800 3368 8834 HAIL...1.00IN WIND...60MPH $$ 75
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:03 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Apr 19, 7:03 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 PM CDT SUN APR 19 2015 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... WATCHING THE CONVECTION DEVELOP THIS AFTERNOON AS A SHORTWAVE PASSES THROUGH THE TENNESSEE VALLEY. A CHANCE SOME OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. ONE OR TWO WARNING CANT BE RULED OUT BUT THE MAJORITY SHOULD STAY BELOW SEVERE LIMITS. LATER TONIGHT THE MAIN UPPER TROUGH AXIS WILL PASS THROUGH THE DEEP SOUTH PUSHING A COLD FRONT INTO OUR AREA AFTER MIDNIGHT. SHEAR VALUES INCREASE ENOUGH TO INCLUDE A LIMITED TORNADO THREAT ALONG WITH LARGE HAIL AND WIND DAMAGE POSSIBLE. MODELS ARE STILL HAVING A VERY DIFFICULT TIME GETTING A HANDLE ON THE EVOLUTION OF STORMS THAT ARE EXPECTED TO DEVELOP TO OUR WEST. SOME WEAKENING IS POSSIBLE BY THE TIME THEY REACH ALABAMA. OVERALL COVERAGE IS ALSO QUESTIONABLE WITH THE HIGHER POPS DEFINITELY ACROSS THE NORTH. THIS SYSTEM EXITS TO THE EAST TOMORROW MORNING WITH DRIER WEATHER MONDAY AFTERNOON INTO WEDNESDAY. SOME POTENTIAL SCATTERED SHOWERS/STORMS THURSDAY AND FRIDAY WITH BETTER RAIN CHANCES OVER THE WEEKEND. 88 && .AVIATION... 00Z TAF DISCUSSION. THROUGH THE FIRST 6 HOURS OF THE TAF CYCLE...VFR CONDITIONS ARE EXPECTED. THUNDERSTORMS MAY AFFECT THE NORTHERN SITES BETWEEN 06-09Z...BUT EXACT IMPACTS REMAIN UNCERTAIN. FARTHER SOUTH...MVFR CIGS MAY DEVELOP AS A LOW-LEVEL JET DEVELOPS CLOSER TO DAYBREAK. 87/GRANTHAM && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 88/87
Hazardous weather outlook, Apr 19, 10:44 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1044 PM CDT SUN APR 19 2015 ALZ011>015-017>050-210645- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1044 PM CDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER WEST ALABAMA AROUND MIDNIGHT AND EXIT EAST ALABAMA AROUND 6 AM MONDAY. DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO QUARTER SIZE ARE POSSIBLE MAINLY ALONG AND NORTH OF A LINE FROM DEMOPOLIS TO CLANTON TO ROANOKE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING UNTIL WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Apr 19, 10:29 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM TORNADO 3 SSE FORT MITCHELL ACT 32.27N 85.00W
04/19/2015 F1 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN SOUTH OF COUNTY ROAD 18 JUST
WEST OF HIGHWSY 165. THE TORNADO TRACKED NORTHEAST AND
CROSSED HIGHWAY 165...AND CAUSED STRUCTURAL DAMAGE TO
SEVERAL BUSINESSES IN THE DROP ZONE MARKET...REMOVING THE
ROOF OFF A METAL BUILDING AS WELL AS TOSSING SEVERAL
ROOFTOP AIR CONDITIONING UNITS. A LARGE HARDWOOD TREE WAS
ALSO UPROOTED IN THE SAME LOCATION. AS IT CONTINUED
NORTHEAST...IT CROSSED TWO SUBDIVISIONS CAUSING MAINLY
ROOF AND SIDING DAMAGE TO HOMES IN THE SUBDIVISION.
&&
MROSELocal storm report, Apr 19, 10:42 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT SUN APR 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM TORNADO 7 N HAWKINSVILLE 32.13N 85.23W
04/19/2015 RUSSELL AL NWS STORM SURVEY
THE TORNADO TOUCHED DOWN IN A VERY RURAL PORTION OF
SOUTHWEST RUSSELL COUNTY...NEAR THE BARBOUR COUNTY LINE
ALONG PERRYS WELL ROAD. THE TORNADO TRAVELED NORTHEAST
APPROXIMATELY ONE-HALF MILE BEFORE LIFTING. MAXIMUM WIDTH
WAS 188 YARDS. ESTIMATED PEAK WIND WAS 95 MPH.
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 42 min |
| Apr 20, 1:15 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 16 min |
| Apr 20, 1:16 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 59 min |
| Apr 20, 1:34 AM CDT | Special Weather Statement | BMX | Lamar | 26 min |
| Apr 20, 2:07 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 20, 2:32 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 13 min |
| Apr 20, 2:34 AM CDT | Special Weather Statement | BMX | St. Clair | 41 min |
| Apr 20, 3:10 AM CDT | Special Weather Statement | BMX | Etowah | 35 min |
| Apr 20, 3:20 AM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 20, 4:07 AM CDT | Special Weather Statement | BMX | Cherokee | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.